Synthetic Cannabinoid Effects Detailed in 5 Year Study from the American College of Medical Toxicology ToxIC Registry Database —The Largest Clinical Report to Date

Teens are having seizures, hallucinations and delirium, and those effects can last several days.

ACMT will host a public Tweet Chat about Synthetic Marijuana Abuse and Treatment on Thursday, July 20 from 4:00-5:00pm EST. To join logon to Twitter and search #firesidetox.

A recent article published in the Journal of Medical Toxicology (JMT) reports detailed clinical descriptions and management by medical toxicologists treating patients with synthetic cannabinoid exposure. Information was collected using ACMT’s national Toxicology Investigators Consortium (ToxIC) database between 2010 and 2015. This study provides the largest series to date of patients presenting to emergency departments, inpatient medical floors, and intensive care units due to synthetic cannabinoid exposure.

Synthetic cannabinoids (SCs), which are sold under hundreds of brand names including “spice” or “K2”, have become common drugs of abuse in the US. The man-made drugs are marketed as “herbal incense” and viewed by many as a legal high. SCs are consumed in a variety of ways including smoking, vaping and drinking. According to the report, the drugs are commonly abused by individuals hoping to evade detection by drug screens, including active military members. After marijuana, SCs are the second most abused illicit drug class by adolescents. However, the use of SCs is still widely underreported due to limited methods of detection.

SCs are far more dangerous than marijuana, partially due to greater potency. Clinical effects are unpredictable due to the wide variety of chemical structures, inconsistent dosing, and variable potency of individual products. “Teens are having seizures, hallucinations and delirium, and those effects can last several days,” said…

Full article from the Source…

Back to Top